Jump to content

Increased shortness of breath


Saturn_Bound

Recommended Posts

Hi Everyone,

My mom has been on Keytruda since December and has been doing pretty well. I worry now though because she has recently experienced an increase in shortness of breath and coughing. Also, her oximeter levels are lower than normal, they we usually at about 95/96 and now it’s at 92/93. I will speak to her oncologist about this, but I am wondering could this just be related to the immunotherapy?


From what I read, I understand that keytruda side effects include shortness of breath and coughing...but it’s weird to see this pop up after she had been doing so well for months. Should I be worried this cancer is progressing?

Link to comment
Share on other sites

This is something the oncologist should know. I occasionally get an isolated day of SoB, but my oxygen levels are always normal. I attribute my SoB to the targeted therapy I take. 92 is still in the normal range but should be closely watched. 

Link to comment
Share on other sites

Yeah, I think this warrants a call to the doc. It may be nothing to worry about, but better safe than sorry. I wouldn't wait till her next appointment--best to get a jump on it, if it IS a problem.

Link to comment
Share on other sites

Saturn_Bound - my mom took Keytruda for about 1 year.  During that time, she had to take several pauses due to side effects.  One of the first things she developed, about 3 months into treatment was pneumonitis.  I believe she paused treatment twice for it while she took steroids to treat the inflammation.  These pauses did not affect her treatment outcome - she is still NED nearly 3 years later.  While the lower oxygen levels, cough, etc could be due to cancer progression, there can be many other reasons as well - if she has a worsening cough, she may have a pleural effusion (fluid on the lung, which my mom had 5-6 times), or allergies, or a number of other non-life threatening things.  You are doing the right thing in reaching out to her docs so she can be seen sooner than later.  These bumps in the road are an all too often occurrence that so many have to deal with.  My mom had many, many bumps in her journey but it did not affect her outcome and almost helped her appreciate life even more.

Hope this helps a bit.

Take Care,

Steff

Link to comment
Share on other sites

Wow thank you all so much for your thoughtful responses. Steff, thank you especially for your detailed explanation of the side effects your mom experienced. It makes me so happy to know she is NED!

I’ve been a crying mess all week fearing the disease is progressing. The doctor ordered an urgent PET scan which she went to yesterday afternoon. 

It’s been tough to see her go from walking 2 hours a day (1 month ago) to barely making it through a 10 minute slow walk around the block. She also experienced back to back pleural effusions in October and November, but she improved a LOT after starting the Keytruda, and has had no issues until now (4 months into Keytruda treatment)..luckily her condition right now is not as bad as it was when she had pleural effusions...but it’s still concerning. When she is sitting down her oxygen levels are more normal around 94, but any light activity like walk to the bathroom and she is short Of breath and it falls to 91. I’m praying and hoping this is not what we fear the most, because she has no mutation that would make her a candidate for targeted therapy....and chemo didn’t seem to have much of an effect on her tumor the first time around. Please Keytruda do the work! 

Link to comment
Share on other sites

Please follow up. Might talk with your pulmonologist. I took a big step back in the fall and it turned out to be an embolism in my left lung. It took two months for them to figure it out and it wasn't my oncologist who suspected it. It was my pulmonologist. Blood thinners did the trick. There were other symptoms as well as the SOB but nothing obvious. Worth asking?

Best for you both

Peace

Tom

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.